Health Alert: Sibutramine (reductil) - Withdrawal In Australia

< BACK TO HEALTH starstarstarstarstar   Community - Health Press Release
8th October 2010, 10:01pm - Views: 930





Misc Miscellaneous Australian Government Department Of Health& Ageing 1 image



Telephone: 02 6232 8444  Facsimile: 02 6232 8605 ABN 40 939 406 804


HEALTH ALERT


October 8th 2010


Sibutramine (Reductil) – Withdrawal in Australia


Following discussions with the Therapeutic Goods Administration (TGA), Abbott

Australasia will cease supply of sibutramine (Reductil) in Australia

from 9 October

2010.  Sibutramine, marketed in Australia as Reductil, is a prescription medicine

indicated for weight loss.

These regulatory actions follow an analysis of the results of a major study known as

the Sibutramine Cardiovascular OUTcomes (SCOUT) study, which showed a higher

rate of cardiovascular events in obese and overweight patients using sibutramine

than in patients managing their weight through exercise and diet alone.

Preliminary results of the SCOUT study were first released in late 2009 / early 2010. 

In response to the preliminary findings, and pending an analysis of the final study

results, the TGA reinforced existing advice in the sibutramine Australian approved

Product Information (PI), shortening the maximal duration of therapy and

strengthening the criteria for ceasing treatment.

These amendments were communicated in letters to medical practitioners, through

safety advisory statements on the TGA webpage and through the June 2010 edition

of the TGA’s Medicines Safety Update.

At the time the preliminary results of the SCOUT study became available, the

Australian Product Information

already contained precautionary information about

use of sibutramine in patients with a history of heart attack and stroke.

Analysis of the final results of the SCOUT study have since confirmed there is an

increased in risk of major cardiac events such as heart attack and stroke in obese

and overweight patients taking sibutramine. Furthermore, the increased risk is not

significantly different across various patient subgroups in the study, including the

subgroup that most closely approximates the approved use of sibutramine in

Australia. 

Although it has to some extent been possible to address emergent safety signals

through modifications to the Product Information, it remains unclear whether the

safety of sibutramine is acceptable even in those who respond to the medicine

Any patients currently taking sibutramine who have concerns should discuss these

with their treating practitioner.


Media contact:  TGA Media Unit 02 6289 7400







news articles logo NEWS ARTICLES
Contact News Articles |Remove this article